Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS La Crosse, WI

July 9, 2020Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 9, 2020, 11:48 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 72 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 11:48 AM CDT (16:48 UTC)
Expired
Jul 9, 2020, 1:00 PM CDT
In force
72 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 148 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 12:15 PM CDTTSTM WND DMGSaint Ansgar, IASEVERAL TREES BLOWN DOWN.
Jul 9, 12:55 PM CDTTSTM WND GST 48Colwell, IA0.5 INCHES OF RAIN ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:05 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KARX 091648
SVRARX
IAC067-131-091800-
/O.NEW.KARX.SV.W.0044.200709T1648Z-200709T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1148 AM CDT Thu Jul 9 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mitchell County in north central Iowa...
  Floyd County in north central Iowa...

* Until 100 PM CDT.

* At 1147 AM CDT, severe thunderstorms were located along a line
  extending from Rice Lake to 7 miles southwest of Greene, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Marble Rock around 1205 PM CDT.
  Rockford around 1210 PM CDT.
  Charles City and Floyd around 1230 PM CDT.

Other locations impacted by these severe thunderstorms include County
Roads A 39 And S 70, Toeterville, County Roads B 60 And T 18, Rock
Creek, Idlewilde State Park, Otranto and Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9302 4350 9294 4321 9255 4291 9255
      4291 9303
TIME...MOT...LOC 1647Z 209DEG 26KT 4339 9351 4285 9294 

HAIL...0.75IN
WIND...60MPH
 
$$

Lee
3 follow-up statements
825 
WWUS53 KARX 091712
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1212 PM CDT Thu Jul 9 2020

IAC067-131-091800-
/O.CON.KARX.SV.W.0044.000000T0000Z-200709T1800Z/
Mitchell IA-Floyd IA-
1212 PM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN MITCHELL AND FLOYD COUNTIES...

At 1212 PM CDT, severe thunderstorms were located along a line
extending from near Northwood to 6 miles east of Manly to near
Rockford to near Greene, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Rudd around 1220 PM CDT.
  St. Ansgar around 1230 PM CDT.
  Charles City, Nashua and Floyd around 1235 PM CDT.
  Lyle around 1240 PM CDT.

Other locations impacted by these severe thunderstorms include County
Roads A 39 And S 70, Toeterville, County Roads B 60 And T 18, Rock
Creek, Idlewilde State Park, Otranto and Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9302 4350 9294 4321 9255 4291 9255
      4291 9303
TIME...MOT...LOC 1712Z 227DEG 27KT 4351 9322 4331 9307 4303 9291 4286
9274

HAIL...0.88IN
WIND...60MPH
 
$$

Lee
246 
WWUS53 KARX 091738
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1238 PM CDT Thu Jul 9 2020

IAC067-131-091800-
/O.CON.KARX.SV.W.0044.000000T0000Z-200709T1800Z/
Mitchell IA-Floyd IA-
1238 PM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN MITCHELL AND FLOYD COUNTIES...

At 1237 PM CDT, severe thunderstorms were located along a line
extending from near Stacyville to near Floyd to 6 miles west of
Nashua, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Charles City around 1250 PM CDT.
  Nashua around 1255 PM CDT.

Other locations impacted by these severe thunderstorms include County
Roads A 39 And S 70, Toeterville, County Roads B 60 And T 18, Rock
Creek, Idlewilde State Park, Otranto and Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9302 4350 9294 4321 9255 4291 9255
      4291 9303
TIME...MOT...LOC 1737Z 262DEG 23KT 4340 9281 4307 9277 4294 9267 

HAIL...0.75IN
WIND...60MPH
 
$$

Lee
092 
WWUS53 KARX 091755
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1255 PM CDT Thu Jul 9 2020

IAC067-131-091804-
/O.EXP.KARX.SV.W.0044.000000T0000Z-200709T1800Z/
Mitchell IA-Floyd IA-
1255 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MITCHELL AND
FLOYD COUNTIES WILL EXPIRE AT 100 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northeastern Iowa...and southeastern Minnesota.

LAT...LON 4350 9302 4350 9294 4321 9255 4291 9255
      4291 9303
TIME...MOT...LOC 1754Z 223DEG 31KT 4340 9263 4317 9262 4304 9262 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:35 AM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 6:35 AM CDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
635 AM CDT Thu Jul 9 2020

.SHORT TERM...(Today and tonight)
Issued at 253 AM CDT Thu Jul 9 2020

Water vapor imagery early this morning depicts a closed low located
over Saskatchewan/Manitoba and a few shortwave troughs out ahead of
it across the Upper Midwest and central Plains. Some scattered
showers and storms associated with one of the shortwaves were
observed across north-central Wisconsin early this morning, though
activity continues to push east. At the surface, a cold front is
draped from northern Minnesota southwestward into western Nebraska,
with it expected to progress eastward across the area today. Models
continue to depict that a MCV associated with remnant convection
over South Dakota/Nebraska will drift eastward across Iowa and merge
with the surface cold front by this afternoon, allowing convection
to develop into along these features. With moisture remaining high
across the area (dewpoints in the upper 60s to low 70s), there will
be the potential for a few strong storms at times this afternoon
into this evening. Models depict pretty good instability across the
area this afternoon, with CAPE values generally 2000+ J/kg, though
there looks to be little shear present - at most maybe 20 kts in the
0-3 km layer. Any thunderstorms that do develop will be efficient
rain producers with warm cloud depths between 3-4 km and
precipitable waters nearing 2 inches for some. Because of this, the
primary threats with any stronger storms look to be locally heavy
rain and gusty winds. Mid-level lapse rates will be around 7-8 C/km,
so hail development will also be possible in any stronger storms.
Cannot completely rule out a few severe storms, though with weak
shear, they would be more pulsey in nature. Primary severe weather
hazards would be strong wind gusts and possibly some hail with
collapsing cores.

High temperatures today will be in the 80s, with overnight lows in
the 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 253 AM CDT Thu Jul 9 2020

After a brief break from the rain chances Friday, these will
quickly return for the weekend. A short wave trough coming across
the upper level ridge is expected to drop across the region
Saturday and Saturday night in a developing northwest flow regime.
This has been a consistent signal from the models for a several
runs now, along with the differences in how strong this wave will
be. Both the 09.00Z NAM and GFS begin to strengthen this wave once
it gets past the ridge axis over the northern Rockies Friday
afternoon and then continue to strengthen it with an open upper
level low forming as it moves across the Upper Midwest. The 09.00Z
ECMWF does not show near the strengthening of the other two models
and tracks the wave more across the Great Lakes. While the 09.00Z
GEM has the short wave trough farther southwest than any of the
other models, it does lend support to the ECMWF solution of not
showing nearly as much strengthening of the wave. As a result,
will trend toward the less amplified solutions for now and keep
the rain chances in the 30 to 50 percent range. The potential for
severe weather looks to relatively low with this system. Clouds
should spread over the area limiting the amount of heating and
keeping the ML CAPE at or below 1000 J/kg. Deep layer shear looks
to be lacking as well with maybe around 20 knots in the 0-3km
layer to work with.

The upper level ridge should briefly build back over the region
for another short period of dry weather Sunday night into Monday.
The ridge should then get flattened as a large upper level low
moves across central Canada and re-establishes the westerlies over
the northern part of the country with the flow turning to the
southwest by early next week. This should bring a short wave
trough across the region Monday night followed by a potentially
stronger wave for Tuesday night into Wednesday. These wave will
return the chance for rain to the area for the first part of next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 635 AM CDT Thu Jul 9 2020

A tricky forecast today, with a few periods of showers and storms
expected across the area. The first timeframe of concern looks to
move through this morning as a line of storms progress east-southeast,
likely bringing a period of brief visibility reductions and
possibly MVFR ceilings. Have added TEMPO groups at both airfields
to cover this. Still some questions going into this afternoon, but
widespread showers and storms will develop as a cold front and
system approach from the west. Some of the storms this afternoon
could pose a threat for gusty winds and hail in addition to
locally heavy rainfall. Winds will generally be from the south-
southwest at around 10 kts this afternoon before becoming light
and turning more westerly-northwesterly with the passage of the
cold front later this afternoon/evening. Shower and storm activity
should end by early evening, with mostly quiet conditions
expected overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...NMB
LONG TERM...04
AVIATION...NMB
Hazardous weather outlook, Jul 9, 5:07 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
507 AM CDT Thu Jul 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
507 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area today and tonight. Some
of these could be strong to locally severe with heavy rain,
damaging winds, and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for storms are possible this weekend and again
from Monday night into the middle of next week. Organized severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Rainfall reports would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NMB/04

In the hours before

Special weather statement, Jul 9, 5:55 AM CDT, 5 hours 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
555 AM CDT Thu Jul 9 2020

WIZ017-029-033-034-091130-
Jackson-Taylor-Trempealeau-Clark-
555 AM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CLARK...
NORTHWESTERN JACKSON...WESTERN TAYLOR AND NORTHEASTERN TREMPEALEAU
COUNTIES...

At 553 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Jump River to near Osseo. Movement was
northeast at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Osseo, Thorp, Owen, Jump River, Price, Longwood, Reseburg, Willard,
Levis, Withee, Gilman, Lublin, Polley and Perkinstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4467 9068 4441 9128 4460 9120 4460 9092
      4519 9093 4537 9084 4538 9036
TIME...MOT...LOC 1053Z 233DEG 28KT 4535 9080 4453 9117

04
Special weather statement, Jul 9, 6:35 AM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
635 AM CDT Thu Jul 9 2020

WIZ017-029-033-034-091330-
Taylor-Clark-Trempealeau-Jackson-
Including the cities of Medford, Neillsville, Arcadia, Whitehall,
and Black River Falls
635 AM CDT Thu Jul 9 2020

...Strong Thunderstorms Moving Through Western to Central
Wisconsin...

A line of thunderstorms will continue to move through parts of
western into central Wisconsin this morning. A few stronger storms
will be capable of producing wind gusts in excess of 40 mph along
with penny sized hail. Move indoors if storms approach your
location.

In addition, torrential rainfall is occurring with these storms
and may cause poor visibility, ponding of water on roads, or
localized flooding. Take it slow if driving and never drive your
vehicle through flooded roadways.

CA
Special weather statement, Jul 9, 9:56 AM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
956 AM CDT Thu Jul 9 2020

MNZ079-086>088-WIZ032>034-041>044-091700-
Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta,
Tomah, Mauston, and Friendship
956 AM CDT Thu Jul 9 2020

...Scattered Thunderstorms Across Parts of Southeast Minnesota
into Western and Central Wisconsin Into Early Afternoon...

Scattered thunderstorms will continue across portions of southeast
Minnesota into western and central Wisconsin into early Afternoon. A
few stronger storms will be capable of producing wind gusts in
excess of 40 mph along with penny sized hail. Move indoors if
storms approach your location.

In addition, torrential rainfall is occurring with these storms
and may cause poor visibility, ponding of water on roads, or
localized flooding. Take it slow if driving and never drive your
vehicle through flooded roadways.

Lee
Local storm report, Jul 9, 11:33 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       3 NW ROCHESTER          44.04N 92.52W
07/09/2020  M2.00 INCH       OLMSTED            MN   PUBLIC

            FELL WITHIN 30 MINUTES NEAR INTERSECTION OF
            HWY 14 AND W CIRCLE DR. NO FLOODING OBSERVED
            AT THIS TIME.

&&
Local storm report, Jul 9, 11:34 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       LAKE CITY               44.45N 92.27W
07/09/2020  E2.31 INCH       WABASHA            MN   PUBLIC

            CWOP STATION REPORT.

&&
Special weather statement, Jul 9, 11:40 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1140 AM CDT Thu Jul 9 2020

IAZ008-018-091730-
Floyd-Mitchell-
1140 AM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL AND FLOYD
COUNTIES...

At 1136 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Mason City to near
Allison, IA. Movement was north at 35 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms. Heavy downpours are also possible.

Locations impacted include...
Charles City, Osage, Nashua, St. Ansgar, Rockford, Riceville, Lyle,
Stacyville, Rudd, Floyd, Marble Rock, Mitchell, McIntire, Carpenter,
Colwell, Orchard, Toeterville, County Roads B 60 And T 18, Rock Creek
and Idlewilde State Park.

If outdoors, seek shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4350 9303 4350 9255 4291 9255 4291 9302
TIME...MOT...LOC 1636Z 198DEG 30KT 4322 9344 4267 9291

Lee

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:40 AM CDTSpecial Weather StatementARXFloyd, Mitchell50 min
Jul 9, 1:18 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette87 min
Jul 9, 1:35 PM CDTSpecial Weather StatementARXWinneshiek55 min
Jul 9, 1:44 PM CDTSevere Thunderstorm WarningARXWinneshiek61 min
Jul 9, 2:07 PM CDTSpecial Weather StatementARXClayton53 min
Jul 9, 2:29 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.